Advertising


News

Study finds statin intolerance overestimated and overdiagnosed


Anastasia Tsirtsakis


16/02/2022 3:42:10 PM

Fewer than 10% of patients prescribed cholesterol-lowering drugs experience side effects, according to the world’s largest study on statin intolerance.

Statins in silvery blisters on a blue background.
Statins are well tolerated in as many as 93% of patients who are prescribed the cholesterol-lowering drugs.

It is not an uncommon practice for patients prescribed statins to either tamper with the dosage, take them irregularly, or cease treatment altogether without letting their doctor know.
 
Professor Clara Chow, a cardiologist and the Clinical Lead for Community Based Cardiac Services at Westmead Hospital and President of the Cardiac Society of Australia and New Zealand, knows this firsthand.
 
‘Sometimes patients will quietly not be taking things. So I always ask: Are you still taking these medicines that you’re prescribed? Are you having any problems taking them?’ she told newsGP.
 
‘I had a patient the other day who said, “Up to two years ago I was not regular, but now I’m regular on my medicine”.
 
‘It is quite interesting what patients will open up on if you specifically ask them.’
 
A common reason cited by patients for not taking the prescribed dose of the cholesterol-lowering drugs is side effects.
 
But new research has found intolerance to statins is actually overestimated and overdiagnosed, with the benefits of lowering low-density lipoprotein (LDL), including reduced risk of heart attack and stroke, outweighing the risks in most cases.
 
Published in the European Heart Journal, researchers carried out a meta-analysis of 176 studies involving more than four million patients worldwide and found the overall prevalence of statin intolerance to be 9.1%.
 
The prevalence reduced even further when assessed according to diagnostic criteria from the National Lipid Association (7%), the International Lipid Expert Panel (6.7%) and the European Atherosclerosis Society (5.9%).
 
Professor Chow was not surprised by the findings, and says she anticipates the true incidence of statin intolerance to be even lower.
 
‘The study hasn’t clearly identified randomised clinical trials that are properly blinded because some of those trials that they might have included might not have been blinded trials – so then that’s still an overestimate,’ she said.
 
‘I think probably the true rate is more likely 4%. So this should give GPs confidence that the rate of real side effects from statins is actually really quite low.’
 
Lead author Maciej Banach, a Professor of Cardiology at the Medical University of Lodz, said the findings emphasise the need for clinicians to evaluate patients’ symptoms very carefully.
 
‘Firstly to see whether symptoms are indeed caused by statins, and secondly, to evaluate whether it might be patients’ perceptions that statins are harmful – so called nocebo or drucebo effect,’ he said.
 
‘[This effect] could be responsible for more than 50% of all symptoms, rather than the drug itself.’
 
The findings are in line with earlier research conducted in the UK. Published in the New England Journal of Medicine in 2020, the study found a similar proportion of participants reported side effects in the statin and placebo groups, pointing to the impact of the nocebo effect.
 
Beyond that, however, Professor Chow says a patients’ own cognitive bias can contribute to the false perception that side effects are related to the drug. And with the most common side effect being muscle pain, the cardiologist says the non-specificity of this can add to the challenge when trying to ascertain the cause.
 
The meta-analysis was also able to pinpoint who is more likely to be statin intolerant, including older people, women, and people of Asian or African descent, as well as people with obesity, diabetes, under-active thyroid glands, or chronic liver or kidney failure.
 
People prescribed medication to control arrhythmia, calcium channel blockers and higher statin doses are also associated with a higher risk of statin intolerance, as is high alcohol consumption.
 
Professor Banach said the insight is critically important for clinicians to be able to better predict which patients may be at higher risk of an intolerance to the drug.
 
‘Then we can consider upfront other ways to treat them in order to reduce the risk and improve adherence to treatment,’ he said.
 
Professor Chow believes this is where GPs have an ‘incredibly important’ role to play in supporting patients.
 
She says it is vital that patients are having regular reviews of their medicines, and that open discussions are taking place to talk about any side effects and the various factors that could be contributing.
 
If statins are found to be the cause, Professor Chow says there are a number of approaches that can be taken, including reducing the dose, changing to another type of statin or changing the time of day that the medicine is taken.
 
‘We’re also increasingly encouraging people to think about combination approaches to reduce the total dose of statin,’ she said.
 
‘Combining a lower dose statin with ezetimibe could achieve the LDL target that you want without as much statin.
 
‘And obviously diet can never be forgotten in all of these things.’
 
But if the side effects are mild and temporary, which they largely tend to be, Professor Chow says it ultimately comes down to a risk–benefit discussion.
 
‘If it’s a little bit of aches and pain with this medicine, but in the long term it reduces your rate of cardiovascular events, they might be able to tolerate it if it gets better – and we do know that these things do tend to get better,’ she said.
 
For Professor Banach, the findings should help clinicians to assure patients that statin therapy is very well tolerated, at a rate ‘similar or even better than’ other cardiology drugs.
 
‘The most important message to patients as a result of this study is that they should keep on taking statins according to the prescribed dose, and discuss any side effects with their doctor, rather than discontinuing the medication,’ he said.
 
‘The same clear message can be addressed to physicians treating patients with high cholesterol levels.
 
‘We should carefully evaluate symptoms, assessing in detail patients’ medical histories, when the symptoms appeared, specific details of pain, other medications the patients are taking, and other conditions and risk factors.
 
‘Then we will see that statins can be used safely in most patients, which is critically important for reducing their cholesterol levels and preventing heart and blood vessel diseases and death.’
 
Log in below to join the conversation.



cardiovascular disease cholesterol cholesterol-lowering drug drucebo high nocebo side effects statin intolerance


newsGP weekly poll How concerned are you about the removal of mandatory COVID isolation requirements?
 
27%
 
21%
 
51%
Related





newsGP weekly poll How concerned are you about the removal of mandatory COVID isolation requirements?

Advertising

Advertising


Login to comment

Dr San   17/02/2022 7:58:13 AM

Patients perception of side effects and life values may be different from that of the Lipid Society. Perhaps we would get different results if researchers were blinded to money and benefits from some of the richest companies in the world, those selling statins that happen to be among the most prescribed and profitable drugs in the world.


Dr Peter James Strickland   17/02/2022 12:35:53 PM

The difficulty sometimes with those on statins PLUS do a fair bit of exercise --what is causing my leg muscle pains each day---is the exercise, or is the statin? That may be the reason to stop the statin by the patient, but then there is the risk of increased propensity for coronary artery accelerated atherosclerosis and sudden death during exercise! My experience tells me to advise the patient that the statin wins here, and possibly try a lower dose if myalgia is a problem, and see how you go rather than just stopping the statin stat --this applies especially for those who have coronary stents, or have had bypass surgery (anywhere from heart to brain to legs etc).